Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 88, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 29, 2008, 4:35 PM CDT for Forest County, Langlade County, Oneida County, Wisconsin. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 29, 2008, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Forest County, WI, Langlade County, WI, Oneida County, WI
The radar
The Green Bay radar (KGRB), 137 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:04 PM CDT | TSTM WND GST 60 | Crandon, WI | ALSO PEA HAIL AND TORRENTIAL RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 292135 SVRGRB WIC041-067-085-292215- /O.NEW.KGRB.SV.W.0088.080729T2135Z-080729T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 435 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN... SOUTHEASTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN... SOUTHWESTERN FOREST COUNTY IN NORTHEAST WISCONSIN... * UNTIL 515 PM CDT * AT 430 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORMS WERE LOCATED 6 MILES NORTH OF PARRISH...OR 9 MILES SOUTH OF RHINELANDER...AND MOVING EAST AT 25 MPH. THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING TORNADOES WITH LITTLE OR NO WARNING. * THE SEVERE THUNDERSTORM WILL BE NEAR... ENTERPRISE BY 445 PM... ELCHO BY 455 PM... PELICAN LAKE BY 505 PM... POST LAKE BY 510 PM... LENNOX...NASHVILLE AND MOLE LAKE BY 515 PM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4563 8942 4564 8868 4530 8867 4531 8941 TIME...MOT...LOC 2134Z 271DEG 18KT 4550 8934 $$ EB
2 follow-up statements
000 WWUS53 KGRB 292147 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 447 PM CDT TUE JUL 29 2008 WIC041-067-085-292215- /O.CON.KGRB.SV.W.0088.000000T0000Z-080729T2215Z/ FOREST-ONEIDA-LANGLADE- 445 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN LANGLADE...SOUTHEASTERN ONEIDA AND SOUTHWESTERN FOREST COUNTIES... AT 443 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ENTERPRISE...OR 11 MILES SOUTHEAST OF RHINELANDER... AND MOVING EAST AT 21 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELCHO BY 455 PM... PELICAN LAKE BY 505 PM... POST LAKE BY 510 PM... LENNOX...NASHVILLE AND MOLE LAKE BY 515 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA. THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4563 8942 4564 8868 4530 8867 4531 8941 TIME...MOT...LOC 2145Z 271DEG 18KT 4550 8926 $$ EB
000 WWUS53 KGRB 292202 RRA SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 502 PM CDT TUE JUL 29 2008 WIC041-067-085-292215- /O.CON.KGRB.SV.W.0088.000000T0000Z-080729T2215Z/ FOREST-ONEIDA-LANGLADE- 502 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN LANGLADE...SOUTHEASTERN ONEIDA AND SOUTHWESTERN FOREST COUNTIES... AT 500 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORMS WERE LOCATED NEAR CRANDON....AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAONA BY 510 PM... TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4563 8942 4564 8868 4530 8867 4531 8941 TIME...MOT...LOC 2202Z 272DEG 48KT 4549 8885 $$ EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:03 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 29, 2:03 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 203 PM CDT TUE JUL 29 2008 .SYNOPSIS...UPR RIDGE WHICH HAD BEEN ANCHORED OVER THE SWRN STATES WL BUILD NEWD INTO THE PLAINS THE NEXT SEVERAL DAYS. THIS WL LEAD TO RISING HEIGHTS ACRS THE FCST AREA...AND A STRENGTHENING OF THE WLY FLOW N OF THE RIDGE. SOME FLATTENING OF THE FLOW IS THEN LIKELY DURING THE LATTER PART OF THE FCST PERIOD. PATTERN WL BE TYPICAL OF MID-LATE SUMMER. EXPECT ABV NORMAL TEMPS... WITH SOME 90 DEG MAXES POSSIBLE. PCPN CHCS WL BE TIED TO THE MVMT OF CONVECTIVE SYSTEMS ARND THE PERIPHERY OF THE RIDGE. IT/S OBVIOUSLY IMPOSSIBLE TO PIN DOWN THE TRACK OF THOSE VERY FAR IN ADVANCE. BEST GUESS IS THAT AMNTS FOR THE NEXT WK WL END UP CLOSE TO NORMAL AT MOST LOCATIONS. && .SHORT TERM...TNGT/WED. MAIN CONCERN IS SVR RISK THE REST OF THIS AFTN AND EVENING. CONSIDERABLE CLOUDINESS HAS HELD BACK TEMPS...AND DESTABILIZATION TO SOME EXTENT. STG MOISTURE ADVECTION IN THE WAKE OF OLD FRONTAL BOUNDARY RETREATING NWD ACRS THE AREA HAS STILL ALLOWED AXIS OF MLCAPES OF 1.5-2K J/KG TO DEVELOP JUST W OF THE FCST AREA. THE INSTABILITY AXIS SHOULD SHIFT EWD DURING THE REST OF THE AFTN AND EVENING. GIVEN THE SHEAR...THAT SHOULD BE MORE THAN SUFFICIENT TO SUPPORT SOME SVR STORMS. WHAT MAY END UP BEING A LIMITING FACTOR IS THE GRADUAL SHIFT TO A MORE WLY WIND THAT IS OCCURRING TO THE WEST. THAT WL LIMIT LOW-LEVEL CONVERGENCE. WL MAKE ISSUANCE TIME DECISION ON WHETHER OR NOT TO HAVE EXPLICIT SVR IN THE ZONES/GRIDS. PCPN SHOULD BE PRETTY MUCH OVER ARND MIDNIGHT...SO KEPT 06Z-12Z PERIOD DRY. NOT MUCH IN THE WAY OF CLDS BEHIND THE FRONT...SO WAS VERY AGGRESSIVE IN CLEARING. COULD BE SOME FOG AS WINDS DECOUPLE AND SKIES CLR. WOULD BE MORE CONCERNED IF I WERE CONFIDENT WE WOULD GET WIDEPSREAD SIG RAINS THIS EVENING. LEFT OUT OF THE FCST FOR NOW. LOOKS LIKE A MOSTLY SUNNY AND VERY WARM DAY ON WED. DWPTS WL DROP OFF SOME...PROBABLY INTO THE UPR 50S OR LOWER 60S. STRONGLY PREFER WARMER MAV NUMBERS AS THE AREA ALWAYS WARMS WELL UNDER WLY FLOW. WOULD NOT BE SURPRISED TO SEE THE FIRST 90/S OF THE SEASON TOMORROW...BUT HELD MAX TEMPS JUST BLO THAT FOR NOW. DEEP MIXING INTO WNWLY 850 MB FLOW SHOULD KEEP LAKE BREEZE OFFSHORE...EXCEPT POSSIBLY OVER THE NRN TIP OF THE DOOR PENINSULA. .LONG TERM...THU THROUGH NEXT TUE... WEAK HIGH PRESSURE CENTERED OVER HUDSON BAY WILL NOSE INTO NORTHEAST WISCONSIN WED NIGHT AND SHIFT EAST ON THU. MODELS STILL DIFFER ON LOCATION AND TIMING OF RETURN FLOW AND SMALL PERTUBATIONS ALONG SFC BOUNDARY THAT SETTLES JUST SOUTH OF AREA EARLY IN PD. THIS BOUNDARY THEN HEADS BACK N FOR THE WEEKEND. FOR FRI INTO THE WEEKEND...29/12Z GFS MOS GUIDANCE CONTINUES TREND OF 90+ MAX TEMPS FOR PARTS OF FCST AREA. HAVE NUDGED UP TEMPERATURES A FEW DEGREES. WOULD BE FIRST 90 DEG TEMPS FOR SEVERAL LOCATIONS...UNLESS WE REACH 90 TOMORROW. CAVEAT IS WEAK BOUNDARY LURKING ACROSS THE AREA DURING PD...WITH THE POTENTIAL FOR CONVECTION THAT COULD KEEP TEMPS DOWN A FEW DEGREES FROM LATEST FCST. && .AVIATION...ADDED TEMPO GROUPS FOR TSRA TO ALL TAFS FOR THE AFTN/EVENING. RISK OF GETTING SOME TSRA IN THE FCST AREA IS FAIRLY HIGH...BUT COVERAGE COULD BE LIMITED SO THEY MAY NOT AFFECT THE TAF SITES. ALSO INCLUDED SOME MVFR FG FOR LATE TNGT. LOW VSBYS POSSIBLE...MAYBE AS LOW AS LIFR...IN ANY AREAS THAT GET SIG RAINFALL. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/JKL
Hazardous weather outlook, Jul 29, 11:55 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1155 AM CDT TUE JUL 29 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1155 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY RISK IS OF STRONG WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE GREATEST RISK OVER NORTH- CENTRAL WISCONSIN WILL OCCUR BETWEEN 200 PM AND 600 PM. THE GREATEST RISK OVER CENTRAL THROUGH NORTHEAST WISCONSIN WILL OCCUR BETWEEN 400 PM AND 900 PM. OVER EAST-CENTRAL WISCONSIN...THE GREATEST RISK WILL OCCUR BETWEEN 500 PM AND 1000 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE FRIDAY THROUGH THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED BY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-301100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1155 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS ARE LIKELY WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED BY THESE STORMS. JS
In the hours before
Special weather statement, Jul 29, 3:51 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 351 PM CDT TUE JUL 29 2008 WIZ005-010>013-018>021-030-031-035>037-073-074-292125- FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WOOD- 351 PM CDT TUE JUL 29 2008 ...THUNDERSTORMS MOVING ACROSS NORTH CENTRAL WISCONSIN... AT 350 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS EXTENDING FROM FOREST AND FLORENCE COUNTIES SOUTHWEST TO MARATHON COUNTY. THE STORMS WERE MOVING EAST AT NEAR 30 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. IF A THUNDERSTORM APPROACHES YOUR AREA...OR A WARNING IS ISSUED... SEEK SHELTER IN A STURDY STRUCTURE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FOR MUCH OF CENTRAL AND NORTHEAST WISCONSIN. JKL
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:51 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 26 min |
| Jul 29, 4:32 PM CDT | Tornado Warning | GRB | Lincoln, Marathon | 28 min |
| Jul 29, 4:37 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 25 min |
| Jul 29, 5:07 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 38 min |
| Jul 29, 5:13 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 47 min |
| Jul 29, 5:26 PM CDT | Tornado Warning | GRB | Forest | 34 min |
| Jul 29, 5:58 PM CDT | Tornado Warning | GRB | Forest, Marinette | 17 min |
| Jul 29, 6:29 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 20 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.